After a month or two of feeling pretty low and having dark and fleeting suicidal thoughts, Mark went to see his Doctor. He left the surgery shortly after with a prescription for anti depressants, hopeful of relief and to get back on with his life.
Mark was lonely, had lost his job, couldn't pay his bills and fell into debt, further depressing him. He saw his friends less and took to watching TV on his own. Chose to not answer his phone. He says he didn't know what to say to folk about his current condition. Slowly, folk stopped calling and the phone was quiet.
Initially nothing happened but after a few weeks he felt his mood had lifted a little. There were a few side effects but he saw these as a trade off , at least there were benefits also.
The medication effects played out in the normal ways: drowsiness and a slowing down of cognitive functions, thinking became foggy, speech a little slurred and he began to gain extra weight.
His appetite was impacted too. Now too tired to bother making food, he took to microwave meals, simply tossing the used cups, plates and saucers into the sink and to be washed "tomorrow."
He chose to leave the house less often and began to spend his days and nights watching free cable TV shows. At least it was cheap! And his body clock began to alter as he was now falling asleep during the day in his armchair and waking up with a start, head on chest and snoring loudly in the afternoons. This meant that, come evening, he wasn't tired at all and soon he was awake all night. But luckily for him, the free cable TV was 24 hours. You can imagine the rest.
He recognises that his world view had begun to change also. A constant diet of negativity on the news, late night sadistic movies filled with slashers and killers, rapes and murders offered as "entertainment", inane celebrity shows and bombarded by adverts for products he didn't want or could never afford simply reinforced his sense of growing failure. So he ate when he felt like it. Slept when he wanted or needed to and slowly got disconnected from himself and the community he had once been so active in.
He was isolated and his room filled up little by little with stuff. Ashtrays overflowed with cigarette ends. Sticky cups littered the tables and he stopped washing. After all, what was the point? He didn't go anywhere. Then the boiler broke down so no hot water. No one came and no one went. He had fallen into his own invisible circle. Some days he convinced himself he was doing ok just by keeping going. Most days he hated what was happening but felt powerless to change it. The medics increased the dosage.
The drugs affected his ability to taste and smell so he didn't even notice his own body odours or that his rooms reeked of sweat and tobacco. His dog peed in the bathroom when he cried for the toilet but Mark was asleep in his chair and failed to hear.. Now the bathroom rugs were badly stained and smelt also. The few folk who visited stayed briefly, holding their breath until they could escape again to the fresh air outside.
And then the weight piled on. Mark was a big chap already but suddenly, the combination of poor diet, no activity, Big Brother, smoking,..well, let's say he ballooned in size. Began to puff and pant. His knees began to ache and this meant he had to sit even more...The patterns had been established and after a while it was clear..MORE MEDS were necessary. He now had Diabetes.
In my novice days in mental health roles I was told that tiredness, social withdrawal, lack of excitement about life and poor self care were SECONDARY SYMPTOMS of mental illnesses or disorders. This is what medics will tell you. It's what Community Psych nurses will tell you. And we buy into it too. But it is patently untrue.
The sedating effects of Psych drugs don't impact quite so severely on everyone who takes them but when I learned more, researched more, read more I began to question this assumption.
There are many consequences of taking sedating psych meds. Long term usage can be damaging in unexpected ways and I wish the professions were more honest with their clients about this. Of course, they are concerned that folk wouldn't take their medications if they felt there were too many risks of adverse impacts and slowly developing health problems so all this is left unsaid. The consequences are skilfully depicted as connected to a disorder the patient has and so the problems are located within him or her, NOT with the pharmaceutical treatments.
If you HAVE to use medication, empower yourself to ask how long you might have to take it for, what side effects are known about and what to look out for.
And how experienced is the physician in helping people get back OFF meds safely when the time is right?
You might be surprised by their answers!
Activist/ Health worker/ 20 years. Specific interests : wellness/ voice hearing/ coping/ exploring/ sharing/ stigma reduction.